Alert archive / Florida / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 31, NWS Miami, FL

August 14, 2000Miami-Dade County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Aug 14, 2000, 5:22 PM EDT for Miami-Dade County, Florida. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 14, 2000, 5:22 PM EDT (21:22 UTC)
Expired
Aug 14, 2000, 5:45 PM EDT
In force
23 min
Issued by
NWS Miami, FL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Miami-Dade County, FL

What was reported inside it

TimeReportWhereRemark
Aug 14, 5:30 PM EDTHail 0.88Miami Intl, FL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 9.4 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2000-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1468 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2000-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -76 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1468 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1001 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-76 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

620 
WUUS52 KMFL 142126
SVRMIA
FLC025-142145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
522 PM EDT MON AUG 14 2000

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN DADE COUNTY IN SOUTHEAST FLORIDA

* UNTIL 545 PM EDT

* AT 522 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A   
  SEVERE THUNDERSTORM 5 MILES WEST OF HIALEAH...MOVING SOUTHEAST AT  
  15 MPH. THIS STORM WILL LIKELY PRODUCE BRIEF WIND GUSTS OVER 50    
   MPH AND LARGE HAIL THE SIZE OF DIMES.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.


LAT...LON 2596 8042 2585 8055 2566 8026 2585 8013

$$


WARNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:45 PM EDT, 2 hours 37 minutes earlier.

Area forecast discussion, Aug 14, 2:45 PM EDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
245 PM EDT MON AUG 14 2000

500 MB SHORTWAVE TROUGH MOVING STEADILY DOWN THE STATE IS TRIGGERING
WIDESPREAD THUNDERSTORMS OVER SOUTH CENTRAL FLORIDA EARLY THIS
AFTERNOON. THIS ACTIVITY WILL LIKELY MOVE THROUGH SOUTH FLORIDA FROM
LATE THIS AFTERNOON INTO THIS EVENING. TIMING IS SUCH THAT IN
CONJUNCTION WITH MAX HEATING AND SEA BREEZE CONVERGENCE
THUNDERSTORMS COULD BE LOCALLY STRONG WITH DOWNBURSTS OF 40 TO 50
MPH WITH SOME EVEN HIGHER. VERY COLD AIR ALOFT MEANS EVEN THE CHANCE
OF HAIL.

AFTER THE PASSAGE OF THIS SHORT WAVE...THE SYNOPTIC SCALE LIFT WILL
BE EAST OF SOUTH FLORIDA TUESDAY AND WEDNESDAY...SO WILL GO BACK TO
NEAR CLIMO POPS.

SURFACE RIDGE REFORMS FROM SOUTH TO NORTH FLORIDA BY TUESDAY...BUT
GRADIENT REMAINS WEAK ACROSS SOUTH FLORIDA UNTIL LATE WEDNESDAY AND
THUS DO NOT SEE A COMPLETE SHIFT OF THE THUNDERSTORM REGIME ALONG
THE SOUTHEAST COAST FROM AN AFTERNOON/EVENING TO NIGHT/MORNING UNTIL
AFTER WEDNESDAY. THEREFORE SHOWERS AND THUNDERSTORMS IN SOUTHEAST
FLORIDA COULD OOCUR MOST ANYTIME...BUT MOST LIKELY FROM MID MORNING
THROUGH MID AFTERNOON.

TEMPERATURES WILL BE NEAR NORMAL.

MARINE...
WINDS THROUGH TUESDAY NIGHT WILL BE LIGHT AND WILL TRANSITION FROM
NORTHWEST TO NORTHEAST...EXCEPT FOR ONSHORE SEA BREEZE TUESDAY
AFTERNOON. GRADIENT PICKS UP TO 10 TO 15 KNOTS ON WEDNESDAY
AFTERNOON.

EXTENDED...
WEAK TROPICAL WAVE IN ATLANTIC NEAR 55W WILL APPROACH SOUTHEAST
BAHAMAS WEDNESDAY...BUT THEN SLOWS DOWN AS IT MOVES TO THE
NORTHWEST. MOST EFFECTS OF WAVE...IF ANY...REMAIN TO THE EAST OF
SOUTH FLORIDA.

MIA BB 077/091 077/091 078 063323
PBI BB 075/091 075/091 076 063323

.MIA...NONE.

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 5:50 PM EDTSevere Thunderstorm WarningMFLPalm Beach25 min
Aug 14, 6:08 PM EDTSevere Thunderstorm WarningMFLBroward37 min

Nearby

Severe Thunderstorm Warnings in Florida, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.